Texas, 2017

Tornado in Texas, January 18, 2017

January 18, 2017 · NWS LCH · 1 event in 1 county or zone

A warm front lifted north across the region ahead of an area of low pressure. A few storms developed over the region while this occurred, and one storm produced a brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A warm front lifted north across the region ahead of an area of low pressure. A few storms developed over the region while this occurred, and one storm produced a brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 18, 12:05 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jan 18, 12:05 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1205 PM CST Wed Jan 18 2017

.AVIATION...Ceilings have risen primarily into MVFR. This is
expected to prevail through the afternoon. Scattered showers will
continue to the south of a stalled frontal boundary draped across
central Louisiana and through southeast TEXAS. Maintaining tempo
groups at LCH, AEX and BPT for this activity. VCSH will suffice at
LFT and ARA. Ceilings will be coming back down into IFR this
evening while rain chances transition to prevailing as the
frontal boundary edges further east and southeast into the
forecast area.

&&

.PREV DISCUSSION... /issued 923 AM CST Wed Jan 18 2017/

UPDATE...
Surface observations and local web cams still show dense sea fog
at the coast, so will extend the marine dense fog advisory through
11 am.

Otherwise, a nearly stationary frontal boundary is located
across the forecast area from just southeast of KESF to KDRI to
just north of KBMT. Most of the shower activity today will be
north of the boundary as an upper level impulse over-rides the
frontal boundary. The 18/12Z upper sounding from KLCH showed
plenty of moisture in play with PWAT value near 1.5 inches, which
is twice the standard deviation for January. Therefore, will have
to watch for some of the convection producing heavy rainfall.
Although, intensity of activity may decrease some later this
morning and into the afternoon as impulse exits the region, before
activity amps up again tonight into Thursday.

Besides the extension of the marine dense fog advisory, current
forecast is on track and no significant changes needed at this
time.

Rua

PREV DISCUSSION... /issued 649 AM CST Wed Jan 18 2017/

DISCUSSION...
For 12z TAF issuance.

AVIATION...
Main issues today will be low ceilings and rainfall. Local 88Ds
show plentiful showers and a few storms associated with quasi-
stationary frontal boundary lying across the area...mainly
impacting the nwrn 1/3 of the forecast area at this time. This
activity is expected to spread ewd before the front begins its nwd
jog through the day, at which time the precip will also move
farther inland...and rain mentions in the TAFs have been inserted
accordingly with the lowest POPs expected across the lower
Acadiana terminals. Otherwise we'll see just a slow rise in
ceilings...likely staying MVFR or worse through the period.

25

PREV DISCUSSION... /issued 318 AM CST Wed Jan 18 2017/

DISCUSSION...A frontal boundary is slowly lifting back north
across the area this morning. It is currently from around Beaumont
to Dequincy to just south of Alexandria. Ample moisture is being
lifted over the boundary and rain and a few storms are occurring
north of the boundary, but mainly over Texas. This boundary can be
followed southwest to a weak surface low in South Texas. The
upper low responsible for pulling the gulf and Pacific moisture
across the region is located in the SW States and NW Mexico.

Today and Thursday the surface low in South Texas will move
northeast and move into Northwest Louisiana around midnight. Lift
will increase as the surface and upper lows draw closer which
will increase pops, mainly late tonight. The low will continue
northeast Thursday pulling the frontal boundary eastward. Rain and
storms will finally push across the entire as the front
progresses. Only a slight decrease in temps will occur behind the
boundary.

Friday is expected to be dry as a brief break occurs between
systems.

Friday Night and Saturday rain chances will begin to increase
again as a short wave passes to the north.

Sunday a much stronger upper low will quickly pass across the
Deep South then swing up the East Coast early next week. Very
windy conditions will occur into Monday as this system passes.
More seasonable temperatures will return behind this front, albeit
only briefly before the area warms again.

MARINE...Dense marine fog is occurring along the coast this
morning with Cameron reporting 1/4 mile vis. Guidance indicates
that the fog will linger through much of today, however the vis
should gradually increase during the morning. Fog may thicken
again in the evening.

A moderate to perhaps strong onshore flow will occur ahead of a
frontal boundary on Thursday. Winds will decrease Friday, but
increase significantly Saturday Night into Sunday Morning. Gale
force winds will occur Sunday into Monday. Wind gust may approach
50 knots and seas top 12 feet during the height of the event in
the offshore waters. Winds will decrease during Monday Evening and
become onshore again Tuesday Morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  71  62  69  55 /  60  80  80  10
LCH  75  66  71  58 /  50  80  90  10
LFT  78  69  73  61 /  30  70  90  20
BPT  76  64  73  59 /  60  80  80  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...23
Hazardous weather outlook, Jan 18, 4:58 AM CST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
458 AM CST WED JAN 18 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
191200-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
458 AM CST WED JAN 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA, SOUTH CENTRAL LOUISIANA, SOUTHWEST LOUISIANA, WEST
CENTRAL LOUISIANA, AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

RAIN AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE PERIOD. THE
MAIN THREAT WILL BE BE HEAVY RAIN, HOWEVER ONE OR TWO MAY BECOME
STRONG WITH SMALL HAIL AND GUSTY WINDS POSSIBLE.

REDUCED VISIBILITY IN FOG WILL OCCUR MAINLY OVER AREAS ALONG AND
SOUTH OF INTERSTATE 10 THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG AREA OF LOW PRESSURE AND COLD FRONT WILL SWEEP ACROSS THE
SOUTHERN STATES LATE IN THE WEEKEND. THUNDERSTORMS WILL BE
POSSIBLE AS THIS SYSTEM PASS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ430-432-435-450-452-455-470-472-475-191200-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
458 AM CST WED JAN 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

DENSE SEA FOG WILL OCCUR OVER THE NEAR SHORE WATERS THIS MORNING.

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE
COASTAL WATERS. LOCALLY HIGHER WINDS AND SEAS WILL BE POSSIBLE IN
AND NEAR STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG AREA OF LOW PRESSURE AND COLD FRONT WILL SWEEP ACROSS THE
SOUTHERN STATES LATE IN THE WEEKEND. THUNDERSTORMS WILL BE
POSSIBLE AS THIS SYSTEM PASS THE REGION. VERY STRONG WINDS WILL
OCCUR BEHIND THE FRONT. GALE FORCE WINDS WITH GUSTS IN EXCESS OF
45 KNOTS ARE EXPECTED SUNDAY AND MONDAY IN THE GULF WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Ft Polk radar (KPOE), 64 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Newton

When
January 18, 1:40 PM CST to 1:41 PM CST
Where
Newton County, 1.11 mi SE of Burkeville to 1.59 mi ESE of Burkeville
Rating
EF1
Path length
0.6 mi
Path width
25 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
30.988, -93.617

A tornado touched down near a field off of FM 2991 east of Burkeville,|seen by several eyewitnesses. It knocked a tree down on the edge of|the field, before moving across the field and picking up a deer feed|and watering device. As the device flew through the air, it decapitated|a deer, killing it. The tornado blew part of the tin roof off a a one|story home,and peeled back the carport on the other side of the home.|Several trees in the neighborhood were uprooted or snapped at the trunk. The peak estimated winds were 105 MPH.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674590.